Part 5: The Intermediate Syndrome
Course: WB 1098
CE Original Date: October 16, 2007
CE Renewal Date: October 16, 2010
CE Expiration Date: October 16, 2012
Download Printer-Friendly Version pdf icon[PDF – 1.88MB]
Upon completion of this portion of the case study, the learner should be able to describe the:
- Clinical findings in the intermediate syndrome.
- Significance of the intermediate syndrome in regards to morbidity and mortality due to cholinesterase inhibitor poisoning.
- Treatment and prognosis for intermediate syndrome.
The intermediate syndrome is a delayed-onset of muscular weakness and paralysis following an episode of acute cholinesterase inhibitor poisoning. It is so named because it can occur between 24-96 hours (1-4 days) after resolution of the acute cholinergic toxidrome and the onset of organophosphate-induced delayed neuropathy (OPIDN) which has been reported to occur 2-3 weeks after resolution of the acute toxidrome. (Karalliedde and Senanayake 1989; Kwong 2002) (OPIDN is discussed in Part 6.)
Recent studies have shown that intermediate syndrome is accompanied by the excretion of cholinesterase inhibitor metabolites in the urine and by severe depression in cholinesterase levels. It has been suggested that the condition may reflect the recirculation of lipid soluble cholinesterase inhibitors from body fat compartments or gastric fluids. (De Bleecker, Willems et al. 1992; De Bleecker, Van Den Neucker et al. 1993)
Although acute intoxication with any organophosphorus compound can be followed by the development of the intermediate syndrome, (Jamal 1997) the following have been most often implicated: (Karalliedde, Wheeler et al. 2000)
Leon et al. have reported one case of intermediate syndrome that was attributed to carbamate exposure. (Leon et al. 1960)
The syndrome has not been observed after nerve agent poisoning. (Karalliedde, Wheeler et al. 2000)
Estimates are that 10-68% of those poisoned with organophosphorus agents will develop intermediate syndrome. (Leon, Pradilla et al. 1996; Karalliedde, Wheeler et al. 2000)
Although some authors have maintained that the syndrome only occurs after severe cases of acute toxicity, (De Bleecker, Van Den Neucker et al. 1993; Ray 1998; Kwong 2002) Khan et al. (2001) found that the syndrome occurred in 22% of those with mild poisoning and 17% of those with moderate poisoning. (Khan, Hemalatha et al. 2001)
Karalliedde (Karalliedde and Senanayake 1989) first described the syndrome in 1987 and observed that, although clinical findings occurred in a delayed fashion, they were described as acute in onset.
Signs and symptoms that were typically present included:
Muscle weakness and paralysis of
Muscles enervated by cranial nerves
Different combinations of muscles enervated by cranial nerves III-VII and X were involved.
A constant feature, and one of the earliest signs, was marked weakness of the neck flexors and inability of patients to raise their heads off their pillows.
Proximal limb muscle weakness
This most typically involved shoulder abductors and hip flexors.
Patients initially were anxious and restless from hypoxia. Those that could would try to sit up to breath. They were bathed in sweat and using all their accessory respiratory muscles.
Deep tendon reflexes
Deep tendon reflexes were decreased or absent in most patients, although cases of hyperreflexia has sometimes been seen.
Fasciculations are rare, although spasticity and dystonic reactions were occasionally observed.
Some authors have concluded that muscarinic signs do not occur in patients with the intermediate syndrome (although — as noted above — sweating, anxiety, and restlessness, attributed to hypoxia, were noted). However, De Bleecker et al. (1993) (De Bleecker, Van Den Neucker et al. 1993) observed in a prospective study that 6 out of 8 cases developed short relapses of muscarinic findings that were relieved by increasing the atropine dosage. (De Bleecker, Van Den Neucker et al. 1993)
Loss of sensation
Loss of sensation was not observed.
The neuromuscular effects can progress to frank paralysis with respiratory failure and death. Unfortunately, many cases are not diagnosed until significant respiratory insufficiency has developed. (Erdman 2004) Data from India implicates the syndrome as the main cause of morbidity and mortality from organophosphorus poisoning. (Khan, Hemalatha et al. 2001)
If muscarinic findings occur, they appear to respond to an increase in atropine dose. Although De Bleecker et al. (1993) concluded that oxime treatment did not alter the course of the syndrome; the doses used may have been insufficient. It has been suggested that the syndrome may reflect inadequate oxime therapy. In any case, supportive treatment, including mechanical ventilation when needed, is very important. (Kwong 2002)
The risk of intermediate syndrome has important implications for patient management, because those who have apparently recovered from the acute cholinergic toxidrome may then suffer from acute respiratory failure or arrest 3-4 days later. Close monitoring and observation during this period is therefore warranted. (Benson, Tolo et al. 1992)
If there has not been hypoxic damage, and if proper supportive care has been provided, survival can be expected in most cases. The condition usually resolves spontaneously within 1-2 weeks. (Karalliedde and Senanayake 1989; Erdman 2004)
- The intermediate syndrome is a condition of muscular weakness and paralysis that occurs 1-4 days after the resolution of acute cholinergic toxidrome due to organophosphate exposure.
- Many cases are not diagnosed until significant respiratory insufficiency has occurred.
- It can be a major cause of organophosphate-induced morbidity and mortality.
- If hypoxic damage has not occurred, and with proper supportive care, the condition usually resolves spontaneously in 1-2 weeks.